Hail, Adams
- When
- April 20, 1:00 PM CST to 1:10 PM CST
- Where
- Adams County, 1.64 mi NNW of Rock Creek to 1.65 mi W of Mendon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.052, -91.413
A strong cold front moved through the region during the afternoon hours. There was a narrow corridor of 1000 to 2000 J/kg of MLCAPE along and ahead of the cold front where dewpoints reached the low 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A strong cold front moved through the region during the afternoon hours. There was a narrow corridor of 1000 to 2000 J/kg of MLCAPE along and ahead of the cold front where dewpoints reached the low 60s. This instability, combined with deep-layer wind shear of 30 to 40 kts, supporting organized thunderstorms. There were numerous reports of large hail and some damaging winds with the severe storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 20, 11:50 AM CST, 1 hour 10 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1250 PM CDT Thu Apr 20 2023 .SHORT TERM... (Through Late Friday Afternoon) Issued at 347 AM CDT Thu Apr 20 2023 .Key Messages... 1.) At least isolated strong to severe thunderstorms are possible this afternoon and evening across much of the area. The primary threat initially will be large hail, but a transition to damaging winds is expected. A tornado or two is also possible. 2.) As showers and thunderstorms become persistent across southeastern MO and southwestern IL this evening and overnight, locally heavy rainfall and minor areal flooding is possible. An instance of flash flooding cannot be ruled out. 3.) An anomalously cold airmass this weekend will provide the potential for a widespread freeze Sunday morning and widespread frost, localized freeze Monday morning. Early this morning, a negatively tilted mid-level shortwave trough is continuing to propagate northeastward across the Central Plains, facilitating a deepening surface cyclone in KS that is also expected to quickly advance northeastward into IA and MN with a trailing cold front moving eastward. Multiple areas/clusters of showers and thunderstorms are already ongoing this morning across eastern KS and northwestern/western MO along and ahead of the cold front. These thunderstorms should gradually weaken (and become non-severe) as they lift northeastward ahead of the cold front and away from greater instability. These showers and thunderstorms are likely to traverse at least at portion of northeastern MO and west-central IL before either dissipating and/or continuing to the northeast. With morning showers and thunderstorms expected to only have a small footprint across the CWA, there is much less concern now that they will have a significant impact on instability available along and ahead of the cold front this afternoon. Upper-level clouds and broken stratocumulus could also act to limit insolation through the day, but bouts of stronger insolation are indicated to still support a relatively narrow corridor of 1000 to 2000 J/kg of MLCAPE along and ahead of the cold front where dewpoints reach the low-60s F. This instability, combined with deep-layer wind shear of 30 to 40 kt, should support at least periodically organized thunderstorms. The current expectation is for new thunderstorms to begin initiating along or just ahead of the front (with a possible prefrontal surface trough) between 17 and 19z in central/ northeastern MO and west- central IL. A few supercells are possible early, with a primary threat of large hail possibly up to golf ball size given steep mid- level lapse rates and sufficient instability in the hail growth zone. However, mergers and development of additional thunderstorms should favor an eventual transition to broken lines as the orthogonal component of deep-layer wind shear to the front also decreases. This transition suggest that damaging winds will then become the primary threat as thunderstorms continue northeastward through the rest of the CWA. A tornado or two is possible with either line segments surging northeastward becoming orthogonal to up 30 kt 0 to 3 km shear vectors or any supercell that encounters slightly backed surface winds. However, it appears that surface winds will be somewhat veered in most areas ahead of the cold front. The threat for severe thunderstorms should end around 01z Fri as thunderstorm outflow potentially exits the CWA to the southeast. The cold front will likely slow as it also begins to exit the CWA to the southeast this evening, with additional elevated showers and thunderstorms blossoming behind the front, primarily south of I-44 and I-70, as an equatorward jet entrance region overlays the region. Showers and thunderstorms will finally exit early Friday morning. Given the longer residency time of showers and thunderstorms across this area and anomalous PW, locally heavy rainfall and minor areal flooding is possible. An isolated instance of flash flooding cannot be entirely discounted. Another upper-level trough is forecast to deepen and become negatively tilted across the mid-Mississippi River Valley into Great Lakes Friday into early Saturday, promoting development of a surface cyclone along the cold front to the southeast of the CWA. A growing membership of model guidance keeps any rain developing to the northwest of this cyclone from reaching the CWA. Therefore, Friday will be largely, if not, entirely dry and cooler with high temps in the 60s F. However, a secondary cold front passing during the afternoon and evening will mark the arrival of a much colder airmass. Pfahler .LONG TERM... (Friday Night through Wednesday) Issued at 347 AM CDT Thu Apr 20 2023 Behind Friday's cold front, an anomalously cold airmass (850-hPa temps 2 to 3 std dev below average) will be ushered into the CWA on a long fetch of low-level northerly flow. As a result, well-below average temps are forecast through the weekend. In the deep cyclonic flow present on Saturday, enough cold air may be present for a few wet snow flurries in northeastern MO/west-central IL amidst passing sprinkles. However, the largest impact this cold airmass will have is the potential for a widespread freeze Saturday night/Sunday morning and widespread frost, localized freeze Sunday night/Monday morning. It is uncertain how favorable conditions will be for efficient radiational cooling Saturday night, depending on the proximity of the CWA to an approaching surface anticyclone. But temps could still fall below 32 F for most of the CWA by Sunday morning. On Sunday night, the core of the cold airmass begins to pull away, but the surface anticyclone could be more favorably placed in the CWA, leading to higher confidence of at least a frost for most of the CWA. Global model guidance are in general agreement that upper-level flow across the central CONUS will transition from broadly cyclonic to quasi-zonal early next week ahead of an approaching upper-level trough entering the Plains around mid-week. A series of low- amplitude mid-level shortwave troughs ejecting downstream of the trough will provide one or more opportunities for rain across the region, depending on their tracks. Temps are expected to recover some next week, but even the NBM 75th percentile of temps remains below average through Tuesday due to a lack of strong, persistent southerly component to low-level flow. Pfahler && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1249 PM CDT Thu Apr 20 2023 Showers and storms have begun to develop ahead of the cold front over central Missouri. So have MVFR visibilities at KCOU and KJEF with onset of TAF valid time. Activity should exit these locations by 21z. Otherwise, as activity moves east it will move into KUIN between 19z and 21z, while St. Louis metro area will see storms move in between 20z and 23z. Once line of storms moves through, will see lingering showers for St. Louis metro area TAFs through 06z Friday. As for winds, gusty south to southwest winds will veer to the northwest behind the cold front, then diminish by early this evening. Friday morning winds will back to the west and pickup once again. Byrd && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service St Louis MO 422 AM CDT Thu Apr 20 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-210930- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 422 AM CDT Thu Apr 20 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Thunderstorms are expected across much of the area today into tonight. A few thunderstorms could be strong to severe this afternoon and evening, with large hail and damaging winds the primary threats. The threat of tornadoes is lower but cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Pfahler
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
145 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM HAIL 2 NNW MEXICO 39.19N 91.88W
04/20/2023 M0.70 INCH AUDRAIN MO AMATEUR RADIO
&&
CVKINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
146 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 2 WSW MEXICO 39.16N 91.91W
04/20/2023 M1.75 INCH AUDRAIN MO EMERGENCY MNGR
&&
PWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
147 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 1 WNW MEXICO 39.17N 91.88W
04/20/2023 E1.75 INCH AUDRAIN MO EMERGENCY MNGR
&&
PWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
153 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 1 WSW MEXICO 39.16N 91.89W
04/20/2023 U1.00 INCH AUDRAIN MO PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
CVKINGThe St Louis radar (KLSX), 163 km away, was scanning. The volume nearest the first event began at 19:02 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094962, 1094966, 1094972, 1094973.